Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 3, NWS San Angelo, TX

March 18, 2020Callahan County, Shackelford County, Taylor County, Texas

NWS San Angelo, TX issued this tornado warning at Mar 18, 2020, 7:52 PM CDT for Callahan County, Shackelford County, Taylor County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2020, 7:52 PM CDT (00:52 UTC)
Expired
Mar 18, 2020, 8:15 PM CDT
In force
23 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Callahan County, TX, Shackelford County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 33 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 4:42 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
1.9
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted.

320 
WFUS54 KSJT 190052
TORSJT
TXC059-417-441-190115-
/O.NEW.KSJT.TO.W.0003.200319T0052Z-200319T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
752 PM CDT Wed Mar 18 2020

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Northern Callahan County in west central Texas...
  South central Shackelford County in west central Texas...
  East central Taylor County in west central Texas...

* Until 815 PM CDT.
    
* At 751 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Potosi, or 8 miles southeast of Abilene, moving
  northeast at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Eula around 755 PM CDT.
  Clyde around 805 PM CDT.
  Baird around 810 PM CDT.

Other locations impacted by this tornadic thunderstorm include Us-
283 Near The Callahan-Shackelford County Line and Kirby Lake.

This includes Interstate 20 between Mile Markers 291 and 312.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3222 9965 3237 9978 3262 9941 3242 9922
TIME...MOT...LOC 0051Z 234DEG 37KT 3235 9965 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$
1 follow-up statement
342 
WWUS54 KSJT 190101 RRA
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
801 PM CDT Wed Mar 18 2020

TXC059-417-441-190115-
/O.CON.KSJT.TO.W.0003.000000T0000Z-200319T0115Z/
Callahan TX-Shackelford TX-Taylor TX-
801 PM CDT Wed Mar 18 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR NORTHERN
CALLAHAN...SOUTH CENTRAL SHACKELFORD AND EAST CENTRAL TAYLOR
COUNTIES...
    
At 800 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Eula, or near Clyde, moving northeast at 40 mph.

HAZARD...Tornado and 70 mph winds.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Clyde around 805 PM CDT.
  Baird around 815 PM CDT.

Other locations impacted by this tornadic thunderstorm include Us-
283 Near The Callahan-Shackelford County Line and Kirby Lake.

This includes Interstate 20 between Mile Markers 291 and 312.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3222 9965 3237 9978 3262 9941 3242 9922
TIME...MOT...LOC 0100Z 237DEG 36KT 3238 9956 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 18, 6:06 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 18, 6:06 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
606 PM CDT Wed Mar 18 2020

.AVIATION...
/00Z TAFS/

Convection in the first 6 hours will be the primary concern, and
will use latest radar trends and hi-res models for the first guess
on timing of storms across the terminals. Models indicated
several rounds, with the most widespread area of storms moving
southwest to northeast across the area late evening and early
morning hours between 03Z and 08Z.

&&

.PREV DISCUSSION... /issued 303 PM CDT Wed Mar 18 2020/

SHORT TERM...
(Tonight)

..Severe Thunderstorms...

A surface boundary and another energy impulse aloft will combine
to enhance the potential for severe thunderstorms, across West
Central Texas, again tonight. That potential is highest, mainly
along and north of a line from Sterling City, to San Angelo, to
Millersview, to Brownwood. The main threats for all of West
Central Texas tonight are large hail, damaging winds, and deadly
lightning; additionally, tornadoes are possible, especially where
the severe thunderstorm potential is highest.

(Thursday)

..Dry and Warm...

As this upper trough finally moves east, dry and warm conditions
will follow Thursday. Surface winds Thursday afternoon will
initially be from the south; but, an approaching cold front will
create winds more from the south west or west, by Thursday
afternoon. The downslope component of those afternoon surface
winds, along with lots of afternoon sunshine, will help produce
afternoon highs well above usual mid March highs.

LONG TERM...
(Thursday night through Wednesday)

..Cooler and Wet...

Another cold front will move across West Central Texas Thursday
night into Friday, This will bring cooler temperatures into West
Central Texas, at least for a couple days, Then, rain chances
return late Thursday night, as the front moves south. Moist
upglide may produce mainly showers Saturday and Sunday. Then, the
upper pattern shifts and a broad ridge build over the Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 61  73  43  53 /  90   5  10  10
San Angelo 	 61  77  47  59 /  80   0  20  10
Junction 	 61  81  50  62 /  60   5  60  40
Brownwood 	 61  78  45  57 /  70  10  20  30
Sweetwater 	 59  71  42  52 /  90   0   5   5
Ozona      	 59  78  50  62 /  70   0  30  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, Mar 18, 2:42 PM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
242 PM CDT Wed Mar 18 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-191945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
242 PM CDT Wed Mar 18 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible this evening through early
Thursday morning. The main hazards will be large hail, damaging
winds, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested Wednesday evening.

In the hours before

Local storm report, Mar 18, 5:44 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
544 PM CDT WED MAR 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FUNNEL CLOUD     6 ESE OPLIN             32.11N 99.46W
03/18/2020                   CALLAHAN           TX   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED MULTIPLE FUNNEL
            CLOUDS.

&&
Local storm report, Mar 18, 5:47 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
547 PM CDT WED MAR 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     4 SE ABILENE            32.42N 99.68W
03/18/2020  M62 MPH          TAYLOR             TX   ASOS

            ASOS STATION KABI ABILENE.

&&
Local storm report, Mar 18, 6:18 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
618 PM CDT WED MAR 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             LUEDERS                 32.80N 99.62W
03/18/2020  E1.75 INCH       JONES              TX   PUBLIC

            THE JONES COUNTY SHERIFFS OFFICE REPORTED
            GOLF BALL SIZE HAIL ALONG HIGHWAY 6 IN
            LUEDERS.

&&

CRD
Special weather statement, Mar 18, 7:05 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service San Angelo TX
705 PM CDT Wed Mar 18 2020

TXZ113-190030-
Jones TX-
705 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JONES COUNTY UNTIL 730 PM
CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Noodle, or 9 miles southwest of Anson, moving northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Anson and Hawley around 720 PM CDT.
  Nugent around 730 PM CDT.

Other locations impacted by this storm include Funston, Hodges, Truby
and The Intersection Of Us-180 And Farm Road 600.

A Tornado Watch remains in effect until midnight CDT for west central
Texas.

LAT...LON 3293 9982 3268 9961 3267 9961 3254 10001
      3267 10009
TIME...MOT...LOC 0004Z 246DEG 28KT 3263 9997

PO
Special weather statement, Mar 18, 7:22 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service San Angelo TX
722 PM CDT Wed Mar 18 2020

TXZ099-114-190045-
Throckmorton TX-Shackelford TX-
722 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHACKELFORD AND
SOUTHERN THROCKMORTON COUNTIES UNTIL 745 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Fort Griffin, or 16 miles southwest of
Throckmorton, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central
Shackelford and southern Throckmorton Counties, including the
following locations... The Intersection Of Us-183 And Us-
283, The Intersection Of Us-
380 And Highway 222 and The Intersection Of Us-
283 And Ranch Road 209.

A Tornado Watch remains in effect until midnight CDT for west central
Texas.

LAT...LON 3288 9938 3298 9945 3326 9931 3305 9904
TIME...MOT...LOC 0021Z 225DEG 19KT 3298 9935

PO
Local storm report, Mar 18, 7:51 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
751 PM CDT WED MAR 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     FUNNEL CLOUD     5 ENE NORTON            31.90N 100.05W
03/18/2020                   RUNNELS            TX   LAW ENFORCEMENT

            THE RUNNELS COUNTY SHERIFFS OFFICE REPORTED
            A FUNNEL CLOUD ALONG FM 2111 NORTHEAST OF
            NORTON.

&&

CRD

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:05 PM CDTSpecial Weather StatementSJTJones25 min
Mar 18, 7:22 PM CDTSpecial Weather StatementSJTThrockmorton23 min
Mar 18, 7:26 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels49 min
Mar 18, 7:36 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton54 min
Mar 18, 7:42 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor63 min
Mar 18, 8:13 PM CDTSevere Thunderstorm WarningSJTShackelford47 min
Mar 18, 8:14 PM CDTAreal Flood AdvisorySJTCallahan, Runnels, Shackelford, Taylor, Throckmorton2 hr
Mar 18, 10:11 PM CDTSpecial Weather StatementSJTCrockett64 min
Mar 18, 10:51 PM CDTSevere Thunderstorm WarningSJTCrockett24 min
Mar 18, 11:00 PM CDTSevere Thunderstorm WarningSJTSterling60 min
Mar 18, 11:29 PM CDTTornado WarningSJTCoke, Sterling31 min
Mar 18, 11:54 PM CDTTornado Warning Considerable damage threatSJTCoke, Sterling34 min
Mar 18, 11:57 PM CDTSpecial Weather StatementSJTIrion48 min
Mar 19, 12:22 AM CDTTornado WarningSJTNolan38 min
Mar 19, 12:33 AM CDTAreal Flood AdvisorySJTFisher, Nolan3 hr
Mar 19, 12:44 AM CDTSpecial Weather StatementSJTFisher46 min
Mar 19, 12:56 AM CDTTornado WarningSJTNolan, Taylor34 min
Mar 19, 1:17 AM CDTTornado WarningSJTCallahan, Jones, Shackelford, Taylor43 min
Mar 19, 1:49 AM CDTTornado Warning Considerable damage threatSJTShackelford, Throckmorton41 min
Mar 19, 2:27 AM CDTTornado WarningSJTShackelford18 min
Mar 19, 2:48 AM CDTAreal Flood AdvisorySJTShackelford117 min
Mar 19, 4:18 AM CDTSevere Thunderstorm WarningSJTKimble20 min
Mar 19, 5:06 AM CDTSpecial Weather StatementSJTKimble39 min

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.